Thunderstorm Wind, Gallatin
- When
- July 4, 5:19 PM MST
- Where
- Gallatin County, (Bzn)gallatin Fld Bo
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.780, -111.150
KBZN measures a 53 kt (61 mph) thunderstorm wind gust.
5 C/km mid-level lapse rates and D-CAPE values above 1000 j/km. A weak shortwave approached from the west and added modest lift, which allowed thunderstorms to develop of Southwest and Portions of North-central MT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
High pressure brought clear skies and strong diurnal heating for 8 to 9.5 C/km mid-level lapse rates and D-CAPE values above 1000 j/km. A weak shortwave approached from the west and added modest lift, which allowed thunderstorms to develop of Southwest and Portions of North-central MT. The strongest storms developed over northern Madison and Gallatin counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 4, 3:40 PM MST, 1 hour 39 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 440 PM MDT Sun Jul 4 2021 ...UPDATED AVIATION SECTION... .SYNOPSIS... Showers and thunderstorms will move through Southwest and Central MT this evening, while a cool front moves southward from Canada through North Central MT after Midnight. Overall temperatures will be above normal all week, with Wednesday likely being the hottest work day. There will be scattered thunderstorms through Wednesday, but a significant amount of precipitation is not expected at this time. && .DISCUSSION... Tonight through Tuesday...The first round of showers/storms is exiting the eastern portions of the region at 2 PM, as the next wave of thunderstorms moves into the western portions of the region. These storms will move through our region late this afternoon/evening and could impact firework display, mostly south of a line from Helena to Lewistown. A wind shift will move southward through North Central MT, mostly after Midnight. On Monday, NBM temperatures look on track. I don't think the cloud cover will be enough to hold temperatures down, along with the dry soil conditions. In Southwest MT, afternoon temperatures still look to approach 90 degrees. Temperatures warm to about 4 to 8 degrees above normal on Tuesday afternoon, with a few isolated showers/thunderstorms possible around Havre/Harlem. Wednesday through Friday...An upper level disturbance will move through the region on Wednesday, thus the chances for thunderstorms look a bit higher on this day. It is hot ahead of this disturbance, with the airmass cooling a bit for Thu/Fri. Although afternoon temperatures are likely to remain above normal. Saturday and Sunday...Overall expect above normal temperatures next weekend along with dry conditions, as the upper level ridge rebuilds over the region. Brusda && .AVIATION... 440 PM MDT Sun Jul 4 2021 (05/00Z TAF period) VFR conditions are mostly expected through this 24 hour period. Scattered showers/thunderstorms with periods of MVFR conditions will move over portions of Central and Southwest Montana through 08z or so, mainly along and south of a KHLN-KLWT line. A surface wind shift to the northwest/north will move southward through the Hi-Line between 06Z and 10Z and over the remainder of the plains between 10Z and 14Z. Ceilings over the plains will mostly fall to low VFR to high MVFR through around 18Z or so, but the KCTB could have periods of IFR ceilings. An isolated shower is possible along this cool front, but confidence is low at this point that any shower will affect a terminal. However, another disturbance could bring another round of scattered showers/thunderstorms to southwest Montana between 12Z and 20Z. A few isolated showers/thunderstorms may also redevelop in the wake of this disturbance after 20Z with daytime heating. -Coulston Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Thunderstorms are expected over the Central and Southern portions of the region this evening, as a wind shift moves through the northern portions of the region after Midnight. Wednesday looks to be hot, along with thunderstorms. On Thursday, the upper level ridge breaks down, resulting in higher wind speeds. There is the potential that some fire weather highlights might be needed for portions of the region later this week. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 55 82 54 89 / 0 0 10 10 CTB 54 76 53 82 / 0 10 30 10 HLN 61 89 58 95 / 20 10 10 0 BZN 57 88 52 94 / 40 20 10 10 WYS 48 75 41 84 / 40 60 20 10 DLN 57 87 51 91 / 40 30 0 0 HVR 57 84 56 85 / 10 10 30 30 LWT 58 82 55 85 / 20 20 10 30 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
541 PM MDT Sun Jul 4 2021
MTZ054-050015-
Meagher MT-
541 PM MDT Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEAGHER COUNTY UNTIL
615 PM MDT...
At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles northwest of White Sulphur Springs, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Brief heavy rain and small hail are also
possible from this storm.
Locations impacted include...
Fort Logan On The Smith River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4674 11144 4692 11144 4697 11099 4670 11098
TIME...MOT...LOC 2340Z 268DEG 17KT 4683 11134
SCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
543 PM MDT SUN JUL 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST 4 S BOZEMAN 45.63N 111.05W
07/04/2021 M49 MPH GALLATIN MT TRAINED SPOTTER
&&
SACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
544 PM MDT SUN JUL 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 3 NNE MONARCH 47.14N 110.82W
07/04/2021 M52 MPH CASCADE MT DEPT OF HIGHWAYS
GUST FROM DECAYING THUNDERSTORM.
&&
SACSpecial Weather Statement
National Weather Service Great Falls MT
548 PM MDT Sun Jul 4 2021
MTZ015-052>055-050030-
Broadwater-Madison-Jefferson-Gallatin-Meagher-
548 PM MDT Sun Jul 4 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BROADWATER...
SOUTHEASTERN MEAGHER...NORTHEASTERN MADISON...SOUTHEASTERN JEFFERSON
AND GALLATIN COUNTIES...
At 547 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 20 miles east of White Sulphur Springs to
13 miles south of Ennis. Movement was southeast at 20 mph.
Wind gusts up to 50 mph and frequent lightning are possible with
these storms.
Locations impacted include...
Bozeman, Virginia City, Belgrade, Three Forks, Manhattan, Ennis,
Pony, Harrison, Big Sky, Cameron, Missouri Headwaters State Park,
Maudlow, Four Corners, Amsterdam, Jeffers, Trident, Checkerboard,
Madison Buffalo Jump State Park, Norris and Mcallister.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4541 11212 4583 11199 4666 11053 4652 11027
4619 11028 4619 11078 4560 11080 4559 11086
4553 11086 4552 11092 4535 11092 4535 11104
4520 11104 4482 11135
TIME...MOT...LOC 2347Z 315DEG 15KT 4651 11048 4515 11169
RCGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
612 PM MDT SUN JUL 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 3 SE VIRGINIA CITY 45.27N 111.88W
07/04/2021 M46 MPH MADISON MT MESONET
&&
SACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
615 PM MDT SUN JUL 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND GST 4 NNE MCALLISTER 45.50N 111.70W
07/04/2021 M43 MPH MADISON MT DEPT OF HIGHWAYS
NORRIS HILL MDT SITE.
&&
SACThe Great Falls radar (KTFX), 188 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
KBZN measures a 53 kt (61 mph) thunderstorm wind gust.
Trained spotter at 3 ENE Bozeman Hot Springs measured a 52 kt (60 mph) thunderstorm wind gust. Pea size hail was also reported.
Trained spotter at 5 SE Belgrade reported 3/4 inch diameter hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964902, 964903, 964904.